Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 202, NWS Springfield, MO

August 13, 2005McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 13, 2005, 9:02 PM CDT for McDonald County, Missouri. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 9:02 PM CDT (02:02 UTC)
Expired
Aug 13, 2005, 9:32 PM CDT
In force
30 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County McDonald County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:20 PM CDTTSTM WND DMG5 E Anderson, MOSEVERE THUNDERSTORM WIND GUSTS DOWNED A FEW TREES ACROSS EASTERN SECTIONS OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1047 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 140202
SVRSGF
MOC119-140300-
/O.NEW.KSGF.SV.W.0202.050814T0202Z-050814T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 1000 PM CDT.

* AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PINEVILLE...OR 8 MILES
  NORTH OF BELLA VISTA...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
  MCDONALD COUNTY...INCLUDING THE TOWNS OF PINEVILLE...POWELL AND
  ROCKY COMFORT.

PEOPLE IN THE PATH OF THIS STORM SHOULD PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. MOVE TO
AN INDOOR SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3661 9446 3646 9433 3657 9408 3677 9406

$$
BROWNING
1 follow-up statement
000 
WWUS53 KSGF 140232
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
931 PM CDT SAT AUG 13 2005

MOC119-140241-
/O.CAN.KSGF.SV.W.0202.000000T0000Z-050814T0300Z/
MCDONALD MO-
931 PM CDT SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR MCDONALD COUNTY HAS BEEN
CANCELLED...

AT 927 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3661 9446 3646 9433 3657 9408 3677 9406

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:24 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 13, 6:24 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT SAT AUG 13 2005

.AVIATION...

VERY DIFFICULT TAF FORECAST THIS EVENING TRYING TO TIME SHRA/TSRA
ACTIVITY AT THE TERMINALS. FIRST WAVE OF STORMS HAS CLEARED THE
TERMINALS...HOWEVER ANOTHER BATCH IS ORGANIZING OVER OKLAHOMA AND
LIFTING NORTHEAST TOWARD SOUTHWEST MISSOURI. STORMS APPEAR SOMEWHAT
ORGANIZED ON RADAR NOW SO UNLIKELY THAT THEY WILL COMPLETELY
DISSIPATE AT SUNSET...SO INTRODUCED A PERIOD OF SHRA WITH VCTS AT
JLN THIS EVENING. KEPT THUNDER OUT OF SGF FOR NOW SINCE TRAJECTORY
APPEARS TO KEEP MOST OF STORMS WEST OF TERMINAL. ADDITIONAL PERIODS
OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE ENTIRE 00Z TAF
CYCLE...BUT AGAIN PINPOINTING THE TIMING IS IMPOSSIBLE SO WILL LET
LATER SHIFTS TIME THE STORMS ONCE THINGS ARE CLEARER.

IZZI

&&

.PREV DISCUSSION...

A FRONT REMAINED STALLED FROM CENTRAL MISSOURI INTO SOUTH CENTRAL
KANSAS SATURDAY AFTERNOON.  CLUSTERS OF CONVECTION HAD DEVELOPED
ALONG AND AHEAD OF THIS BOUNDARY WHERE MIXED LAYER CAPES WERE NEAR
2000 J/KG. WATER VAPOR SHOWED A POSITIVE TILT TROUGH EXTENDING FROM
THE EASTERN CANADIAN PROVINCES SOUTHWEST INTO THE CENTRAL ROCKIES.
DEEP SUBTROPICAL MOISTURE PLUME WAS STREAMING NORTHWARD IN ADVANCE
OF THIS TROUGH. A SUBTLE SHORTWAVE EMBEDDED IN THIS FLOW APPEARED TO
BE ENHANCING CONVECTIVE DEVELOPMENT ACROSS SOUTHWEST MISSOURI.
THE 12Z SOUNDING SUGGEST THAT STRONG MICROBURST WINDS WILL BE THE
PRIMARY HAZARD WITH THE STRONGER STORMS.

THE FRONT WILL SAG SLOWLY SOUTH THE REMAINDER OF THE WEEKEND AS
UPPER FLOW REMAINS NEARLY ZONAL. A MODERATE LOW LEVEL JET WILL
TRANSPORT VERY RICH THETA-E AIRMASS INTO THE AREA WITH 850 MB
DEWPOINTS APPROACHING 15 DEGREES C. RIBBON OF PRECIPITABLE WATER
VALUES NEAR 2 INCHES WILL STRETCH ALONG THE BAROCLINIC ZONE. IN
ADDITION MINOR SHORTWAVES EMBEDDED IN THE SUBTROPICAL FETCH AND IN
THE STRONGER WESTERLIES ACROSS THE NORTHERN TIER OF THE U.S. WILL
AID PRECIPITATION DEVELOPMENT. THE RESULT WILL BE THE LIKELIHOOD OF
RAIN ACROSS MUCH OF THE FORECAST AREA THROUGH MONDAY. THE MOST
SIGNIFICANT RAINFALL WILL FALL NORTH OF INTERSTATE 44 WHERE TRAINING
CELLS COULD PRODUCE HEAVY AMOUNTS. LOCALIZED FLOODING MAY BECOME
CONCERN IF MULTIPLE ROUNDS OF HEAVY RAINFALL DEVELOP. MEANWHILE
THUNDERSTORMS WILL REMAIN MORE ISOLATED ACROSS SOUTH CENTRAL
MISSOURI UNTIL THE FRONT APPROACHES LATER SUNDAY.

NAM AND GFS MODELS ARE SIMILAR IN BRINGING THE FRONT SLOWLY ACROSS
SOUTHERN MISSOURI AND FAR SOUTHEAST KANSAS. SOME UNCERTAINTY EXISTS
ON HIGHS SUNDAY INTO MONDAY DUE TO THE ASSOCIATED CLOUDS AND
PRECIPITATION. I HAVE TRENDED A COUPLE DEGREES DOWN BUT BELIEVE ANY
BREAKS WILL HELP TEMPERATURES RECOVER AT LEAST INTO THE LOWER 80S.
EXCEPTION MAY BE ACROSS OUR FAR NORTHERN COUNTIES WHERE HIGHS MAY
STRUGGLE TO GET OUT OF THE 70S IF PRECIPITATION PERSISTS.

THE FRONT WILL STALL OVER OR JUST SOUTH OF THE FORECAST EARLY NEXT
WEEK. THE 850 MB FLOW INTERSECTING THIS BOUNDARY WILL CONTINUE TO
SUPPORT A GOOD CHANCE OF RAINFALL MONDAY AND POSSIBLY INTO TUESDAY.
THE FRONT WILL GRADUALLY DISSIPATE BY THE MIDDLE OF NEXT WEEK.
HOWEVER AMPLE MOISTURE WILL LIKELY LINGER TO SUPPORT ISOLATED
DIURNAL ACTIVITY.

ANOTHER FRONT IS PROGGED TO APPROACH THE REGION LATE NEXT WEEK.
TIMING OF THIS FEATURE IS STILL IN QUESTION SO ONLY INTRODUCED A
SLIGHT CHANCE OF PRECIPITATION THURSDAY AND FRIDAY.

FOSTER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 13, 7:32 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CDT SAT AUG 13 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
732 PM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
    HEAVY RAINFALL.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    AND POSSIBLY DAMAGING WINDS IN EXCESS OF 60 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  THROUGH TONIGHT. HOWEVER THE STORMS WILL BE MOST WIDESPREAD NORTH
  OF INTERSTATE 44.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA
  TONIGHT...WITH THUNDERSTORMS MOST CONCENTRATED NORTH AND WEST OF A
  CASSVILLE TO OSAGE BEACH LINE. THERE IS SOME POTENTIAL FOR THE
  STRONGEST STORMS TO PRODUCE DAMAGING WINDS IN EXCESS OF 60
  MPH...MAINLY THIS EVENING OVER WESTERN PORTIONS OF THE OUTLOOK
  AREA.

  VERY HEAVY RAIN WILL LIKELY FALL IN THE STRONGER STORMS WITH
  RAINFALL AMOUNTS POSSIBLY EXCEEDING TWO INCHES. LOCALIZED FLOODING
  COULD DEVELOP WHERE STORMS TRACK OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SEVERAL ROUNDS OF THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK
  AREA INTO EARLY NEXT WEEK AS THE FRONT STALLS ACROSS THE AREA.
  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. ORGANIZED SEVERE WEATHER
  IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING WEST OF HIGHWAY 13.
  ALSO...SPOTTERS ARE ENCOURAGED TO RELAY HEAVY RAINFALL REPORTS TO
  THE NATIONAL WEATHER SERVICE IN SPRINGFIELD MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER/IZZI

In the hours before

Local storm report, Aug 13, 5:31 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     2 N ELKLAND             37.48N 93.03W
08/13/2005                   WEBSTER            MO   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS DOWNED A TELEPHONE POLL
            OVER HIGHWAY 38.

CRAMER
Local storm report, Aug 13, 5:57 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     2 W JEROME              37.93N 92.02W
08/13/2005                   PHELPS             MO   PUBLIC

            LARGE TREE LIMBS DOWN.

CRAMER
Local storm report, Aug 13, 6:38 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
638 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND GST     2 SW MOUNT VERNON       37.08N 93.86W
08/13/2005  53 MPH           LAWRENCE           MO   PUBLIC

            MEASURED 53 MPH WIND GUST WITH SMALL LIMBS DOWN.

0152 PM     TSTM WND DMG     1 S PITTSBURG           37.41N 94.70W
08/13/2005                   CRAWFORD           KS   TRAINED SPOTTER

            SEVERAL WHOLE TREES DOWN, POWERLINES DOWN ON FAR SOUTH
            END OF PITTSBURG.

0205 PM     TSTM WND DMG     2 N HALLTOWN            37.23N 93.63W
08/13/2005                   LAWRENCE           MO   LAW ENFORCEMENT

            LARGE TREE DOWN ACROSS FARM RD 1237...OTHER LIMBS DOWN
            IN MT VERNON AND ACROSS THE EASTERN PART OF THE COUNTY.
Local storm report, Aug 13, 6:39 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND GST     BOIS D ARC              37.25N 93.52W
08/13/2005  55 MPH           GREENE             MO   FIRE DEPT/RESCUE
Local storm report, Aug 13, 8:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
848 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     GALENA                  37.07N 94.63W
08/13/2005  53 MPH           CHEROKEE           KS   FIRE DEPT/RESCUE

            MEASURED 53 MPH WIND GUST, SUSTAINED 30-40 MPH WINDS
Local storm report, Aug 13, 8:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 PM CDT SAT AUG 13 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     8 N SOUTH WEST CITY     36.63N 94.60W
08/13/2005                   MCDONALD           MO   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 43

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:04 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton56 min
Aug 14, 1:47 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Texas58 min
Aug 14, 2:33 PM CDTSevere Thunderstorm WarningSGFShannon49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.